Ask an expert
Question

26 Nov 2005

Effexor 150
I have been on Effexor 150 for app. 5 years and wish to stop. Please could you suggest how I can discontinue using the medication. If I do leave it for just a day, I have the feeling of twitching and it feels like rubber band snapping in my head.
Thank You
Answer 406 views
Expert
CyberShrink
cybershrink

01 Jan 0001

One of the several reason why I have never prescribed Effexor, though it is heavily promoted to some doctors, is that it can cause significant withdrawal problems, including the sort of odd, hard-to-describe sensations you mention. If this was your first episode of Depression, the 5 years was rather a long time to remain on the drug ; if you had had 2 or more previous episodes, it copuld have been a sensible precaution. You would do best to discuss this with your doc who writes the prescriptions. Generally, we do better to come of ADs gradually, reducing the dosage ; though with medswhich come in one size of tablet without the ability to break it in half, this can be more difficult.
Effexor, if I remember correctly, comes in different dose size tablets, 75 mg, 50 and 37.5 mg. So on 150 per dau you may be taking 2 x 75 a day, and can drop to one a day, for a couple of weeks, then maybe get some 37.5 tablets and take them once a day for a couple of weeks, then alternate days.
Then one may try the following. One may then switch from the lowest daily dose available in a single tablet, to taking the tablet every second day fo a week, then every third day, before stopping.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
32% - 9425 votes
No
68% - 19886 votes
Vote